Compensated convex transforms and geometric singularity extraction from semiconvex functions

Zhang, Kewei and Crooks, Elaine and Orlando, Antonio (2016) Compensated convex transforms and geometric singularity extraction from semiconvex functions. Scientia Sinica Mathematica, 46 (5). pp. 747-768. ISSN 1674-7216

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (300kB) | Preview


The upper and lower compensated convex transforms are `tight' one-sided approximations for a given function. We apply these transforms to the extraction of fine geometric singularities from general semiconvex/semiconcave functions and DC-functions in Rn (difference of convex functions). Well-known geometric examples of (locally) semiconcave functions include the Euclidean distance function and the Euclidean squared-distance function. For a locally semiconvex function f with general modulus, we show that `locally' a point is singular (a non-differentiable point) if and only if it is a scale 1-valley point, hence by using our method we can extract all fine singular points from a given semiconvex function. More precisely, if f is a semiconvex function with general modulus and x is a singular point, then locally the limit of the scaled valley transform exists at every point x and can be calculated as limλ→+∞λVλ(f)(x)=r2x/4, where rx is the radius of the minimal bounding sphere of the (Fréchet) subdifferential ∂−f(x) of the locally semiconvex f and Vλ(f)(x) is the valley transform at x. Thus the limit function V∞(f)(x):=limλ→+∞λVλ(f)(x)=r2x/4 provides a `scale 1-valley landscape function' of the singular set for a locally semiconvex function f. At the same time, the limit also provides an asymptotic expansion of the upper transform Cuλ(f)(x) when λ approaches +∞. For a locally semiconvex function f with linear modulus we show further that the limit of the gradient of the upper compensated convex transform limλ→+∞∇Cuλ(f)(x) exists and equals the centre of the minimal bounding sphere of ∂−f(x). We also show that for a DC-function f=g−h, the scale 1-edge transform, when λ→+∞, satisfies liminfλ→+∞λEλ(f)(x)≥(rg,x−rh,x)2/4, where rg,x and rh,x are the radii of the minimal bounding spheres of the subdifferentials ∂−g and ∂−h of the two convex functions g and h at x, respectively.

Item Type: Article
Additional Information: A Chinese version of the material has been published in Zhang, Kewei, Crooks, Elaine and Orlando, Antonio, Compensated convex transforms and geometric singularity extraction from semiconvex functions (in Chinese), Sci. Sin. Math., 46 (2016) 747-768, doi: 10.1360/N012015-00339
Keywords: Compensated convex transforms, ridge transform, valley transform, edge transform, convex function, semiconvex function, semiconcave function, linear modulus, general modulus, DC-functions, singularity extraction, minimal bounding sphere, local approximation, local regularity, singularity landscape
Schools/Departments: University of Nottingham, UK > Faculty of Science > School of Mathematical Sciences
Identification Number:
Depositing User: Eprints, Support
Date Deposited: 11 Aug 2017 13:02
Last Modified: 12 Oct 2017 23:24

Actions (Archive Staff Only)

Edit View Edit View